[Skip to Navigation]
Article
May 1943

CUTANEOUS ERUPTIONS DUE TO CODEINE

Author Affiliations

PETAH-TIQVA, PALESTINE

From the Department of Dermatology, Kupat Cholin Polyclinic.

Arch Derm Syphilol. 1943;47(5):654-656. doi:10.1001/archderm.1943.01500230044008
Abstract

Codeine has been widely used as a narcotic for over fifty years. In 1832 it was extracted from opium, and in 1881 its chemical formula was determined to be the methyl ester of morphine.1 Nevertheless, eruptions due to hypersensitivity to this drug are very rare.

In the publications of Lewin (1882),2 Morrow (1887)3 and Kleeberg (1934)4 on drug eruptions, codeine is not even mentioned. Bardet (1874),5 studying the effect on himself of codeine and morphine in large doses, found this drug responsible for itching and erythema. This reaction, however, was due to overdosage rather than to hypersensitivity.

The first case of hypersensitivity to codeine was reported by Pollak in 1893.6 A child of 1 1/2 years ingested 0.002 Gm. of codeine daily, and after a few days pinhead-sized papules on a red base developed on the face and on the upper part of the

Add or change institution
×